News Roundup [abridged Versions Appear In The Paper Journal]

Coroner highlights prescribing error after patient dies from warfarin overdose

BMJ 2002; 325 doi: https://doi.org/10.1136/bmj.325.7370.922/a (Published 26 October 2002) Cite this as: BMJ 2002;325:922
  1. Lynn Eaton
  1. London

    NOTE: An earlier version of this story inadvertently named the dead man.

    South Yorkshire coroner Christopher Dorries has warned doctors throughout the United Kingdom of the risk of writing repeat prescriptions by hand after a patient died from wrongly being told by a doctor's receptionist to double his dosage of warfarin.

    The coroner returned a verdict of accidental death on the 79 year old patient, who has not been named at the family's request. The man died of gastrointestinal haemorrhage three weeks after being told to take the wrong dose.

    Doctors at the surgery in south east Sheffield—who have also asked for anonymity to protect the …

    View Full Text

    Sign in

    Log in through your institution

    Free trial

    Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
    Sign up for a free trial

    Subscribe